MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4002C1040
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a mid-basilar artery aneurysm using penumbra coil 400s (pc400s), a px slim delivery microcatheter (px slim) and a neuron max 6f 088 long sheath (neuron max).During the procedure, the physician successfully implanted two pc400s in the aneurysm using the px slim and neuron max.The physician then attempted to place the third pc400 into the aneurysm but was unsuccessful; therefore, the physician reduced the slack of the px slim and attempted again to place the pc400 but was also unsuccessful; therefore, the pc400 was removed.Upon removal of the pc400, it was noticed that there was a lot of clot on the pc400; therefore, the pc400 was rinsed.The physician then attempted to advance the pc400 through the px slim but the px slim got kicked out of placed.The px slim was then secured back into placed and the physician attempted again to place the pc400 into the aneurysm but was unsuccessful.Therefore, the pc400 was removed.The procedure was completed using a new pc400 and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 3005168196-2020-00467.Please note that the following section is being updated on this follow-up #01 mfr report: 3005168196-2020-00467.
 
Additional Manufacturer Narrative
Results: the introducer sheath was loaded backwards onto the pc400.The pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset coil winds were present along the embolization coil.Conclusions: evaluation of the returned pc400 revealed offset coil winds on the embolization coil and that the introducer sheath was loaded backwards onto the device.The inner diameter (id) of the introducer sheath friction lock is smaller than the rest of the introducer sheath, which allows it to seat properly onto the pusher assembly mid-joint.If the embolization coil is attempted to be advanced through the introducer sheath friction lock, resistance may be experienced, and the coil may not advance completely out of the introducer sheath.During functional testing, the pc400 was retracted out of its introducer sheath and re-sheathed properly.The pc400 was then able to advance through its introducer sheath and a demonstration lantern without resistance due to the offset coil winds.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9907866
Report Number3005168196-2020-00467
Device Sequence Number2814381
Product Code HCG
UDI-Device Identifier00814548010601
UDI-Public00814548010601
Combination Product (Y/N)Y
Initial Reporter CountryIN
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/05/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/13/2026
Device Model Number4002C1040
Device Catalogue Number4002C1040
Device Lot NumberF85248
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/05/2020
Supplement Date Received by Manufacturer01/14/2005
01/22/2021
Initial Report FDA Received Date03/31/2020
Supplement Report FDA Received Date04/02/2020
01/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age27 YR
Date Report Sent to FDA01/01/2005